New Mexico, 2008

Flash Flooding and Hail in New Mexico, August 20, 2008

August 20, 2008 · NWS ABQ · 6 events in 3 counties and zones

A short wave trough, moving in weak northwest flow aloft, tapped rich surface moisture, causing scattered thunderstorms to develop. Large hail was reported in Torrance and Lincoln Counties with flash flooding in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A short wave trough, moving in weak northwest flow aloft, tapped rich surface moisture, causing scattered thunderstorms to develop. Large hail was reported in Torrance and Lincoln Counties with flash flooding in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 20, 2:00 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 20, 2:00 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED AUG 20 2008

.DISCUSSION...
THERMAL TROUGH ALOFT FROM N CENTRAL THROUGH CENTRAL AND SW NM
HELPING TO CREATE PRETTY HEALTHY MID LEVEL LAPSE RATES AND THAT
PLUS STRONG HEATING AND STILL REASONABLY SUFFICIENT MOISTURE
GENERATING SCATTERED SHOWERS AND STORMS MAINLY ACROSS THOSE
AFOREMENTIONED AREAS. DYNAMICS ALOFT NOT TERRIBLY
IMPRESSIVE...CERTAINLY NOT LIKE LAST SUN...BUT THE COMBO OF ALL OF
THE ABOVE WILL BE ENOUGH TO PRODUCE A FEW HAILERS AND STRONG WIND
PRODUCERS...THOUGH MOST WILL NOT REACH SEVERE STATUS. SOME STORMS
AND SHOWERS TO LINGER INTO THE EVENING MAINLY CENTRAL AND S
CENTRAL...SE AND E CENTRAL WITH ONLY ISOLATED ACTIVITY FOR A
LITTLE WHILE AFTER MIDNIGHT. THE DOWNTURN IN STORM CHANCES AND
COVERAGE STILL EXPECTED TO COMMENCE THU AND LINGER INTO FRI AND
EVEN SAT...THOUGH SAT STILL BRINGS SOME POTENTIAL FOR A BACK DOOR
FRONT INTO NE NM...BUT JURY STILL OUT SOMEWHAT AS TO HOW FAR S AND
W THIS WILL PROGRESS LATER SAT INTO SUN. WILL STILL LEAN TO IT
CLEARING MOST OF E NM AND POSSIBLY BRINGING SOME EASTERLIES
THROUGH THE LOWER SPOTS IN THE CENTRAL MTN CHAIN. WHILE LOW LEVEL
MOISTURE WILL INCREASE BEHIND THE SYSTEM THE CONTINUED INDICATION
OF UPPER LEVEL HIGH PRESSURE BUILDING OVER THE STATE MAY NOT HELP
THE CAUSE OF ADDITIONAL T STORM DEVELOPMENT. GFS IS SHOWING PRETTY
GOOD OUTBREAK E HALF NM...BUT IT ALSO HAS HIGH CENTER A LITTLE
FARTHER TO W.

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL FAVOR THE
CENTRAL TO SOUTHWESTERN MOUNTAINS...AND WILL PUSH TO THE SOUTH AND
SOUTHEAST CREATING AREAS OF MVFR AND LOCALIZED IFR CONDITIONS. LOW
CLOUDS ARE NOT EXPECTED TO BE AS WIDESPREAD ACROSS THE EASTERN HALF
OF THE STATE TONIGHT...HOWEVER LOW MVFR TO IFR CEILINGS AND
VISIBILITIES WILL FAVOR EASTERN SLOPES OF THE CENTRAL MOUNTAINS AND
PATCHY AREAS OF THE EASTERN PLAINS AND INTO THE EARLY MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
LOWEST DEWPOINTS AND HUMIDITIES WILL CONTINUE TO BE IN THE
NORTHWESTERN SECTIONS OF THE STATE TODAY...AND THIS DRIER AIR WILL
SPREAD INTO CENTRAL AREAS THROUGH THE WEEK. IN
ADDITION...TEMPERATURES WILL WARM SOME AS UPPER LEVEL HIGH BUILDS
INTO NEW MEXICO AND THUNDERSTORM ACTIVITY DECREASES SUBSTANTIALLY.
STORMS WILL REMAIN WIDELY SEPARATED AND ISOLATED OVER THE CENTRAL TO
SOUTHWESTERN MOUNTAINS FOR THURSDAY AND INTO THE WEEKEND. A BACK
DOOR COLD FRONT IS EXPECTED TO ENTER THE NE PLAINS SOMETIME ON
SATURDAY...BUT FORECAST MODELS ARE STILL A LITTLE VAGUE AS TO THE
STRENGTH AND TIMING OF THIS FEATURE. ADDITIONAL SHOWERS AND STORMS
COULD FOCUS ON THIS BOUNDARY IN THE NE PLAINS...AND COULD CARRY ON
INTO NEXT WEEK.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  56  93  58  94 /  10   5   0   5
GALLUP..........................  51  88  50  89 /  10   5   0   5
GRANTS..........................  50  90  51  90 /  10   5   5   5
GLENWOOD........................  57  93  56  94 /  20   5  10  10
CHAMA...........................  43  82  44  85 /  10   5   0   5
LOS ALAMOS......................  50  87  52  88 /  10   5   5   5
RED RIVER.......................  39  78  39  81 /  20  10   5  10
TAOS............................  47  88  47  89 /  10  10   5   5
SANTA FE........................  52  88  57  89 /  20  10   5   5
SANTA FE AIRPORT................  53  89  55  91 /  20   5   5   5
ESPANOLA........................  51  92  52  93 /  10   5   5   5
ALBUQUERQUE HEIGHTS.............  64  91  66  94 /  10   5   5   5
ALBUQUERQUE VALLEY..............  59  92  62  94 /  10   5   5   5
ALBUQUERQUE FOOTHILLS...........  60  88  62  94 /  10   5   5   5
ALBUQUERQUE WEST MESA...........  62  92  64  99 /  10   5   5   5
SOCORRO.........................  60  91  61  90 /  30   5  10   5
SANDIA PARK/CEDAR CREST.........  49  80  54  83 /  20   5   5   5
MORIARTY/ESTANCIA...............  52  88  53  91 /  30  10   5   5
CARRIZOZO.......................  57  93  58  93 /  30  10  10   5
RUIDOSO.........................  52  82  52  83 /  30  10  10  10
RATON...........................  50  88  48  90 /  30  10   5   5
LAS VEGAS.......................  51  86  52  87 /  30  10   5   5
ROY.............................  55  86  58  88 /  30   5   5   5
CLAYTON.........................  58  89  61  93 /  20   5   5   5
SANTA ROSA......................  57  93  58  97 /  30   5   5   5
TUCUMCARI.......................  62  95  64  98 /  20   5   5   5
FORT SUMNER.....................  62  94  63  96 /  30   5   5   5
CLOVIS..........................  62  93  64  97 /  20   5   5   5
PORTALES........................  62  91  65  97 /  20  10   5   5
ROSWELL.........................  65  97  66 100 /  20  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/52
Hazardous weather outlook, Aug 20, 4:27 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 AM MDT WED AUG 20 2008

NMZ001>021-026-211200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
527 AM MDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS COULD PRODUCE HEAVY RAIN. THE STORMS SLOW MOVEMENT
COULD ALSO CONTRIBUTE TO MINOR FLOODING ALONG SMALL STREAMS AND
CREEKS AND PONDING OF WATER ON STREETS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

In the hours before

Special weather statement, Aug 20, 11:28 AM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1228 PM MDT WED AUG 20 2008

NMZ002-003-201915-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
1228 PM MDT WED AUG 20 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHERN JEMEZ MOUNTAINS...

AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES WEST OF COCHITI LAKE.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE AREAS JUST TO THE EAST
AND SOUTHEAST OF COCHITI LAKE WHICH INCLUDES THE FOOTHILLS OF THE
JEMEZ MOUNTAINS.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

50
Special weather statement, Aug 20, 12:07 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
107 PM MDT WED AUG 20 2008

NMZ014-015-201930-
LOWER RIO GRANDE VALLEY-SOUTHWEST MOUNTAINS/UPPER GILA REGION-
107 PM MDT WED AUG 20 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL SOCORRO COUNTY...

AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR MAGDALENA. MOVEMENT WAS
SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL AREAS SOUTH AND
SOUTHEAST OF MAGDALENA.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

50
Special weather statement, Aug 20, 2:01 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT WED AUG 20 2008

NMZ004-005-011-202130-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
301 PM MDT WED AUG 20 2008

...STRONG THUNDERSTORM MOVING OVER MORA COUNTY...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER BETWEEN MORA ANDR LA CUEVA.
MOVEMENT WAS SOUTH AT 8 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUENA VISTA...CANON...
GOLONDRINAS...LEDOUX...LUCEROS AND RAINSVILLE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

50
Special weather statement, Aug 20, 2:19 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 PM MDT WED AUG 20 2008

NMZ008-009-015-202200-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-WEST CENTRAL MOUNTAINS-
319 PM MDT WED AUG 20 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST VALENCIA AND
NORTH CENTRAL SOCORRO COUNTIES...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES WEST OF BELEN. MOVEMENT
WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL SOCORRO
COUNTY BETWEEN THE COUNTY LINE AND BERNARDO AND VEGUITA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

50

The radar

The Albuquerque radar (KABX), 166 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood. Local standard time, as filed.

Hail, Mora

When
August 20, 2:20 PM MST
Where
Mora County, 0.69 mi N of Buena Vista
Measured
0.88 in hail
Reported by
Post Office
Coordinates
35.910, -105.250

Hail, Torrance

When
August 20, 2:49 PM MST
Where
Torrance County, 4.98 mi ENE of Palma
Measured
1.75 in hail
Reported by
Public
Coordinates
35.010, -105.390

Hail, Lincoln

When
August 20, 5:15 PM MST
Where
Lincoln County, 2.39 mi WNW of Luna
Measured
0.75 in hail
Reported by
Public
Coordinates
33.980, -105.740

Flash Flood, Lincoln

When
August 20, 5:27 PM MST to 5:57 PM MST
Where
Lincoln County, 16.29 mi ESE of Gallinas to 16.77 mi ESE of Gallinas
Cause
Heavy Rain
Reported by
Public
Coordinates
34.087, -105.375

Flash flooding occurred along Bonito Canyon and other small drainages southeast of Corona.

Hail, Torrance

When
August 20, 5:35 PM MST
Where
Torrance County, 4.87 mi S of (Cqc)clines Corners
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.930, -105.590

Flash Flood, Lincoln

When
August 20, 5:40 PM MST to 6:40 PM MST
Where
Lincoln County, 2.39 mi WNW of Luna to 1.59 mi SW of Luna
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.980, -105.740

Flash flooding occurred near Ancho. A fence near a home was taken down by the flowing water. Rainfall was measured at 2.76 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118360, 118408, 118410, 118412, 118409, 118414.